Alert archive / Missouri / Flash Flood Warnings in 2023

Flash Flood Warning 59, NWS Springfield, MO

August 13, 2023McDonald County, Missouri

NWS Springfield, MO issued this flash flood warning at Aug 13, 2023, 4:24 AM CDT for McDonald County, Missouri. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2023, 4:24 AM CDT (09:24 UTC)
Expired
Aug 13, 2023, 9:39 AM CDT
In force
5 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County McDonald County, MO

The radar

The Springfield radar (KSGF), 110 km from the middle of the area, began a volume at 09:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.4 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2023-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1338 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2023-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1338 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
1087 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

092 
WGUS53 KSGF 130924
FFWSGF
MOC119-131530-
/O.NEW.KSGF.FF.W.0059.230813T0924Z-230813T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
424 AM CDT Sun Aug 13 2023

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  McDonald County in southwestern Missouri...

* Until 1030 AM CDT Sunday.

* At 424 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2.5 inches of 
  rain have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Pineville, Anderson, Noel, Goodman, South West City, Lanagan, 
  Dodge, Cayuga, Powell, Rocky Comfort, Tiff City and Big Sugar 
  Creek State Park.

This includes the following low water crossings...
  Big Sugar Creek at Buzzard Glory Road, Mikes Creek at Highway U, 
  Honey Creek at Oak Street, Bentonville Hollow at Highway E, Little 
  Sugar Creek at Skaggs Hollow Road, Butler Creek at Kings Highway 
  and Elkhorn Creek at Highway CC.
This includes the following streams and drainages...
  Pine Creek, Trent Creek, Butler Creek, Beeman Hollow, Tanner 
  Branch, Bear Creek, Honey Creek, Missouri Creek, Little Sugar 
  Creek, North Fork Patterson Creek, Grannys Branch, Big Sugar 
  Creek, Elk River, Indian Creek, Cave Springs Branch, Patterson 
  Creek, Mikes Creek, Elkhorn Creek, Mill Creek and Bullskin Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3667 9462 3675 9435 3675 9407 3650 9408
      3650 9462

FLASH FLOOD...RADAR INDICATED

$$

JT
1 follow-up statement
408 
WGUS73 KSGF 131439
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
939 AM CDT Sun Aug 13 2023

MOC119-131449-
/O.CAN.KSGF.FF.W.0059.000000T0000Z-230813T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McDonald MO-
939 AM CDT Sun Aug 13 2023

...FLASH FLOOD WARNING IS CANCELLED FOR MCDONALD COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3667 9462 3675 9435 3675 9407 3650 9408
      3650 9462

$$

MB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 3:04 AM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 13, 3:04 AM CDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
304 AM CDT Sun Aug 13 2023

Key Messages:

1. Severe thunderstorms expected tonight. All modes of severe
weather are possible, along with flooding.

2. A Flood Watch is in effect for a large portion of the area
from 7 PM tonight through 7 AM Monday morning.

3. Below normal temperatures in the upper 70s into the 80s will
occur through the first half of next week before temperatures
climb again into the 90s by next weekend.

.SHORT TERM...(Today and tonight)
Issued at 250 AM CDT Sun Aug 13 2023

Current surface analysis depicts a frontal boundary bisecting
central Missouri, with satellite imagery showing increasing cloud
cover across the area. Current radar at 245 AM shows some showers
forming over our area, with thunderstorms in northeast OK
expected to continue pushing into our CWA within the next hour.
This activity is expected to continue through the early morning
hours, posing a marginal risk for severe thunderstorms. Damaging
winds and hail will be the primary threat with this morning
activity, with a low end flooding threat as well.

The main show looks to be later this evening into the overnight
hours as a potent shortwave trough pushes from the Northern Plains
and an associated cold front sweeps through the area from NW to
SE. Both severe weather and flash flooding will be a concern with
this system.

Severe Weather Threat Later This Evening: Showers and
thunderstorms that occur this morning should diminish by the early
afternoon, allowing for daytime heating to further destabilize
the atmosphere. 30-50 kt midlevel westerly flow combined with a
30-40kt southwesterly low level jet will lead to ample shear
supporting strong to severe storms. SPC Day 1 Outlook highlights
the majority of the CWA in an Enhanced Risk for this time period,
with damaging wind gusts up to 70 mph as the primary hazard. With
large hail parameters between 4-6, large hail up to golf balls
will be a secondary threat, especially with any supercells that
form ahead of the cold front. Forecast sounding wind profiles show
veering winds with curved hodographs, which would also support
the potential for a few tornadoes as well.

Flooding Threat: Although the frontal passage is expected to be
more progressive, there is a chance for storms to begin training
west to east. Ensembles show good agreement of mean PWAT values
around and exceeding 2.0 inches, which is above the 90th
percentile, and approaching the climatological maximum. HREF LPMM
shows a wide swath of QPF between 3-5 inches, with localized
amounts up to 7 inches. WPC has highlighted the Missouri Ozarks in
a Moderate Risk ERO to account for this potential. Decided to
issue a Flood Watch for a large portion of the area from 7 PM
tonight through 12 AM Monday morning.

Additional rainfall will occur behind the frontal passage before
the area begins clearing by Monday morning after sunrise.

.LONG TERM...(Monday through Saturday)
Issued at 250 AM CDT Sun Aug 13 2023

Once the activity moves out of the area late Monday morning, the
remainder of the work week looks pleasant, with highs in the mid
70s to low 80s through Wednesday, and into the upper 80s to low
90s (mainly west of Hwy 65) Thursday and Friday. A ridging pattern
will build over the area towards the end of the forecast period,
bringing warmer temperatures over the weekend. Highs look to range
in the 90s, with heat indices surpassing 100 degrees for portions
of the area Saturday and Sunday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1225 AM CDT Sun Aug 13 2023

Showers and thunderstorms are expected to build into the area
through the early morning hours, with MVFR conditions likely as a
result of reduced visibilities and ceilings. Some showers may
linger into the late morning before a brief lull in activity
occurs during the afternoon hours. Additional showers and
thunderstorms are then expected to spread across the area during
the evening and into the overnight hours along a cold frontal
passage. These storms will have the potential to become strong to
severe, with all modes of severe weather possible. MVFR to IFR
conditions will likely be a result of the stronger storms. Some
discrepancies still exist regarding timing and severity.

Otherwise, winds are currently light out of the east/southeast at
the TAF sites, and will become more southerly during the afternoon
before shifting out of the northwest behind the frontal passage on
Monday.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Melto
LONG TERM...Melto
AVIATION...Melto
Hazardous weather outlook, Aug 12, 8:19 PM CDT, 8 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
819 PM CDT Sat Aug 12 2023

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-140130-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
819 PM CDT Sat Aug 12 2023

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited thunderstorm wind damage risk.
  Significant lightning risk.
  Limited excessive heat risk.
  Elevated excessive rainfall risk

DISCUSSION...

Another round of showers and thunderstorms is expected to move in
from the west late tonight. Strong to severe storms with quarter
size hail, 60 mph winds, and localized flooding are possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong to severe thunderstorms are possible Sunday morning and
again Sunday night. There is considerable uncertainty in how
strong storms will be, especially with the second round in the
afternoon to overnight hours. Large hail, damaging winds, and
localized flooding are the primary concerns, but a low end
tornado threat also exists in the afternoon.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Perez

In the hours before

Special weather statement, Aug 13, 3:28 AM CDT, 56 minutes before
Special Weather Statement
National Weather Service Springfield MO
328 AM CDT Sun Aug 13 2023

MOZ093-101-130915-
Newton MO-McDonald MO-
328 AM CDT Sun Aug 13 2023

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN NEWTON AND WESTERN
MCDONALD COUNTIES THROUGH 415 AM CDT...

At 327 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Wyandotte to South West
City. Movement was east at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Airport Observation.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Anderson, Noel, Dodge, Goodman, South West City, Pineville, Lanagan,
Cayuga and Tiff City.

This includes Interstate 49 between mile markers 1 and 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3678 9462 3685 9443 3650 9431 3650 9462
TIME...MOT...LOC 0827Z 255DEG 18KT 3670 9467 3651 9460

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Titus
Special weather statement, Aug 13, 4:05 AM CDT, 19 minutes before
Special Weather Statement
National Weather Service Springfield MO
405 AM CDT Sun Aug 13 2023

MOZ093-101-130945-
Newton MO-McDonald MO-
405 AM CDT Sun Aug 13 2023

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN NEWTON AND EASTERN
MCDONALD COUNTIES THROUGH 445 AM CDT...

At 405 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Goodman to near Pineville to near Bella
Vista. Movement was northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Bella Vista, Big Sugar Creek State Park, Fairview, Stella, Powell and
Rocky Comfort.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3650 9431 3650 9432 3661 9436 3672 9441
      3688 9407 3653 9407 3649 9430
TIME...MOT...LOC 0905Z 244DEG 28KT 3671 9437 3664 9430 3653 9427

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Titus

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 2:43 AM CDTFlood WatchSGFBarry, Barton, Camden, Cedar, Christian, Dade and 24 more28 hr
Aug 13, 3:28 AM CDTSpecial Weather StatementSGFMcDonald47 min
Aug 13, 4:05 AM CDTSpecial Weather StatementSGFMcDonald40 min
Aug 13, 5:03 AM CDTSpecial Weather StatementSGFBarry27 min
Aug 13, 5:21 AM CDTSpecial Weather StatementSGFStone39 min
Aug 13, 6:01 AM CDTFlash Flood WarningSGFBarry6 hr
Aug 13, 6:12 AM CDTSpecial Weather StatementSGFTaney48 min
Aug 13, 6:27 AM CDTSpecial Weather StatementSGFGreene33 min
Aug 13, 6:32 AM CDTSpecial Weather StatementSGFTaney43 min
Aug 13, 6:51 AM CDTAreal Flood AdvisorySGFBarry, Stone, Taney6 hr
Aug 13, 7:19 AM CDTSpecial Weather StatementSGFOzark41 min
Aug 13, 9:43 AM CDTSpecial Weather StatementSGFMorgan32 min

Nearby

Flash Flood Warnings in Missouri, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.